Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 172, NWS Pittsburgh, PA

July 18, 2003Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2003, 2:47 PM EDT for Jefferson County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 2:47 PM EDT (18:47 UTC)
Expired
Jul 18, 2003, 3:45 PM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:10 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 18, 2:10 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT FRI JUL 18 2003

ERLY AFTN UPDTE FOR SVR WATCH BOX TIL 8PM MOST OF CWA.

.PBZ...
MD...NONE.
OH...SVR WATCH TIL 8PM EDT OHZ039>041-048>050-057>059-068-069.
PA...SVR WATCH TIL 8PM EDT PAZ013>016-020>023-029>032.
WV...SVR WATCH TIL 8PM EDT WVZ001>004-012-021-022.
Hazardous weather outlook, Jul 18, 11:05 AM EDT, 3 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS
SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING
WILL ACCOMPANY THESE STORMS ALSO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Jul 18, 12:40 PM EDT, 2 hours 7 minutes before
OHZ040-041-PAZ020-181815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT FRI JUL 18 2003

...THUNDERSTORMS MOVING INTO REGION...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION DURING THE
EARLY AFTERNOON. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL AND
WIND GUSTS TO 35 MPH. ALSO RAIN...UP TO THREE-QUARTERS OF AN INCH
IN LESS THAN AN HOUR IS POSSIBLE...ALONG WITH DANGEROUS LIGHTNING.
Special weather statement, Jul 18, 1:28 PM EDT, 1 hour 19 minutes before
OHZ041-181830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
128 PM EDT FRI JUL 18 2003

...THUNDERSTORM UPDATE...

THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING
WILL OCCUR ACROSS THE AREA THROUGH MID AFTERNOON.

SOME STORMS MAY DEPOSIT FROM ONE TO ONE AND ONE HALF INCH OF RAIN
IN LESS THAN AN HOUR. BE ALERT FOR PONDING OF WATER IN POOR DRAINAGE
AND LOW LYING AREAS. SMALL HAIL UP TO ONE HALF IN DIAMETER IS
POSSIBLE ALONG WITH FREQUENT AND DANGEROUS LIGHTNING.

WINDS MAY GUST AS HIGH AS 35 MPH.
Special weather statement, Jul 18, 1:56 PM EDT, 51 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029>032-
WVZ001>004-012-021-022-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         GREENE          INDIANA
  JEFFERSON       WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Local storm report, Jul 18, 2:36 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 PM    PALESTINE                 OH   1.00 INCH HAIL
07/18/03   COLUMBIANA                     QUARTER SIZE HAIL REPORTED
                                          BETWEEN EAST PALESTINE AND
                                          NEW WATERFORD AS REPORTED
                                          BY SKYWARN SPOTTERS.

0218 PM    3 S BLISSFIELD            OH   1.75 INCH HAIL
07/18/03   COSHOCTON                      GOLF BALL SIZE HAIL ON
                                          TOWNSHIP ROAD 26, 3 MILES
                                          SOUTH OF BLISSFIELD AS
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0216 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/18/03   COLUMBIANA                     TREES DOWN IN EAST
                                          LIVERPOOL AS REPORTED BY
                                          EMERGENCY MANAGEMENT.

0219 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/18/03   COLUMBIANA                     LARGE BRANCHES BROKEN IN
                                          EAST LIVERPOOL AS REPORTED
                                          BY EMERGENCY MANAGEMENT

0200 PM    STRASBURG                 OH   1.00 INCH HAIL
07/18/03   TUSCARAWAS                     QUARTER SIZE HAIL IN
                                          STRASBURG AS REPORTED TO
                                          CHARLESTON BY REPORTED BY .
Local storm report, Jul 18, 2:36 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 PM    PALESTINE                 OH   1.00 INCH HAIL
07/18/03   COLUMBIANA                     QUARTER SIZE HAIL REPORTED
                                          BETWEEN EAST PALESTINE AND
                                          NEW WATERFORD AS REPORTED
                                          BY SKYWARN SPOTTERS.

0228 PM    3 S BLISSFIELD            OH   1.75 INCH HAIL
07/18/03   COSHOCTON                      GOLF BALL SIZE HAIL ON
                                          TOWNSHIP ROAD 26, 3 MILES
                                          SOUTH OF BLISSFIELD AS
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0216 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/18/03   COLUMBIANA                     TREES DOWN IN EAST
                                          LIVERPOOL AS REPORTED BY
                                          EMERGENCY MANAGEMENT.

0219 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/18/03   COLUMBIANA                     LARGE BRANCHES BROKEN IN
                                          EAST LIVERPOOL AS REPORTED
                                          BY EMERGENCY MANAGEMENT

0211 PM    STRASBURG                 OH   1.00 INCH HAIL
07/18/03   TUSCARAWAS                     QUARTER SIZE HAIL IN
                                          STRASBURG AS REPORTED TO
                                          CHARLESTON BY REPORTED BY .
Local storm report, Jul 18, 2:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
239 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    DOVER                     OH   1.00 INCH HAIL
07/18/03   TUSCARAWAS                     QUARTER SIZE HAIL IN DOVER
                                          AS REPORTED TO CHARLESTON
                                          BY REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:55 PM EDTSevere Thunderstorm WarningPBZBeaver65 min
Jul 18, 2:33 PM EDTSevere Thunderstorm WarningPBZWashington57 min
Jul 18, 2:54 PM EDTSevere Thunderstorm WarningPBZBeaver66 min
Jul 18, 3:25 PM EDTSevere Thunderstorm WarningPBZWashington80 min
Jul 18, 3:55 PM EDTFlash Flood WarningPBZJefferson2 hr
Jul 18, 4:05 PM EDTSevere Thunderstorm WarningPBZFayette70 min
Jul 18, 4:22 PM EDTSevere Thunderstorm WarningPBZWestmoreland53 min
Jul 18, 4:30 PM EDTSevere Thunderstorm WarningPBZGreene60 min
Jul 18, 5:24 PM EDTSevere Thunderstorm WarningPBZFayette, Greene81 min
Jul 18, 1:43 PM EDTSevere Thunderstorm WarningPBZColumbiana62 min
Jul 18, 2:01 PM EDTSevere Thunderstorm WarningPBZTuscarawas59 min
Jul 18, 2:21 PM EDTSevere Thunderstorm WarningPBZCoshocton54 min
Jul 18, 2:39 PM EDTSevere Thunderstorm WarningPBZJefferson66 min
Jul 18, 3:34 PM EDTSevere Thunderstorm WarningPBZMonroe56 min
Jul 18, 3:39 PM EDTSevere Thunderstorm WarningPBZGuernsey66 min
Jul 18, 4:00 PM EDTSevere Thunderstorm WarningPBZNoble45 min
Jul 18, 4:17 PM EDTSevere Thunderstorm WarningPBZBelmont73 min
Jul 18, 4:46 PM EDTFlash Flood WarningPBZNoble3 hr
Jul 18, 4:51 PM EDTFlash Flood WarningPBZMonroe3 hr
Jul 18, 4:09 PM EDTSevere Thunderstorm WarningPBZWetzel81 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.